Vermont, 2007

Damaging Winds in Vermont, July 27, 2007

July 27, 2007 · NWS BTV · 3 events in 3 counties and zones

A strong mid-atmospheric disturbance moved across a moderately unstable airmass draped across Vermont during the afternoon and early evening of the 27th. Numerous thunderstorms developed in the afternoon, some of which produced severe weather in the form of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong mid-atmospheric disturbance moved across a moderately unstable airmass draped across Vermont during the afternoon and early evening of the 27th. Numerous thunderstorms developed in the afternoon, some of which produced severe weather in the form of damaging winds.

Damaging winds were reported in Colchester (Chittenden county), Moretown (Washington county) and Ripton (Addison county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 27, 1:41 PM EST, 59 minutes earlier.

Area forecast discussion, Jul 27, 1:41 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
241 PM EDT FRI JUL 27 2007

.SYNOPSIS...
A SLOW MOVING LOW PRESSURE SYSTEM IN THE UPPER LEVELS OF THE
ATMOSPHERE IS FORECAST TO MOVE OUT OF THE GREAT LAKES REGION INTO
THE NORTH COUNTRY OVER THE WEEKEND. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...WITH THE
BETTER CHANCES FOR RAIN IN NORTHERN NEW YORK. HEADING INTO THE
WEEKEND...A WEAK COLD FRONT WILL PUSH INTO THE REGION...AND
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS. SOME STORMS
THAT MAY DEVELOP MAY BE SLOW MOVING DURING THIS TIME...WITH
LOCALLY HEAVY RAINFALL POSSIBLE.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH NUMBER 555 REMAINS IN EFFECT UNTIL 8PM
FOR ALL OF NORTHERN NEW YORK. LCL RADARS SHOWS MUCH OF THE
ACTIVITY THAT HAS DEVELOPED IS IN N NY ATTM...W/ A FEW SCT STORMS
OVER VT. MAIN REPORTS RECEIVED ARE FOR HEAVY RAINFALL ATTM. HUMID
AIR STILL REMAINS IN PLACE AND EXPECT TRW ACTIVITY TO
CONTINUE...MVG NNE...INTO THIS EVENING. HAVE KEPT HIGHEST POPS FOR
NORTHERN NY...W/ ENHANCED WORDING FOR GUSTY WINDS AND HEAVY RAIN
THERE...AND HEAVY RAINFALL ELSEWHERE.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
ACTIVITY SHOULD DIMINISH SOME AFTER SUNSET BUT CONTINUE ACROSS THE
AREA...W/ BEST INSTAB OVER N NY. UPPER LOW CONTINUES TO PUSH
SLOWLY EAST OVER THE CWA THRUOUT THE WEEKEND. SATURDAY SEEMS TO BE
BEST CHANCE FOR MORE ENHANCED PRECIP IN TSTORMS W/ LOW TO THE
WEST. SUNDAY INTO SUN NGT...SYSTEM OVER AREA ALONG W/ CD FRNT THAT
MDLS DROP OVER THE AREA. HAVE CUT BACK ON HIGHS FOR SAT/SUN WITH
CLD COVER/PRECIP EXPECTED.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE LONG TERM CHALLENGE CONTS TO BE TIMING OF CLRING LATE MONDAY
INTO TUES ASSOCIATED WITH MID/UPPER LVL CIRCULATION AND ASSOCIATED
WEAK SFC BOUNDARY LIFTING INTO THE WESTERN ATLANTIC. LATEST RUNS
CONT TO SUPPORT A SLOW PROGRESSION OF THIS SYSTEM EAST INTO THE
MID ATLANTIC STATES/SNE BY MONDAY...THEREFORE WL TAPER POPS FROM
NW TO SE ACRS OUR CWA WITH THE HIGHS ACRS OUR SE SECTIONS ON
MONDAY. OTHERWISE...SFC HIGH PRES AND ASSOCIATED MID/UPPER LVL
RIDGE FROM NORTHERN PLAINS/SOUTHERN CANADA BUILDS INTO THE NE
CONUS FOR MID WEEK. THIS WL PROVIDE CWA WITH DRIER
CONDITIONS...BOTH AT THE SURFACE AND ALOFT. EXPECT MAINLY SUNNY
SKIES MID WEEK WITH TEMPS AT OR SLIGHTLY ABOVE NORMAL PER LATEST
THERMAL PROFILES AND PROGGED 85H TEMPS BTWN 13-15C.
OTHERWISE...NEXT MID/UPPER LVL TROF AND ASSOCIATED COLD FRNT
APPROACH WESTERN FA BY FRIDAY WITH MORE SHOWERS/THUNDERSTORMS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
RADAR SHOWS ISOLATED TO SCATTERED CONVECTION DEVELOPING ACROSS THE
HIGHER TRRN OF NORTHERN NEW YORK AND THE SLV ATTM. THIS ACTIVITY
WL CONT THRU THE AFTN HRS WITH GENERAL MOVEMENT TO THE NE AT 5 TO
10 MPH. WL MENTION VCTS IN BTV/PBG/SLK/MSS TAF SITES THIS AFTN AND
WL CONT TO MONITOR CRNT TRENDS FOR POTENTIAL TEMPO GROUPS FOR 3SM
TSRA BKN-OVC035-045CB. THIS EVENING ACTIVITY WL QUICKLY DISSIPATE
WITH THE LOSS OF DAYTIME HEATING AND WOULD EXPECT FOG/HZ TO ONCE
AGAIN DEVELOP. WL MENTION PREVAILING GROUP OF 4-6SM IN HZ/BR AND
TEMPO GROUP OF 2-3SM IN HZ/BR AT SLK/MPV. ALSO...SOME LIGHT HZ
WITH UNLIMITED CIGS WL BE POSSIBLE AT MSS/BTV/RUT TONIGHT.
SATURDAY...MORE SHOWERS/STORMS WL DEVELOP AHEAD OF APPROACHING
COLD FRNT AND MODERATE INSTABILITY. WL MENTION VCTS OR BKN WITH CB
IN TAFS SITES AFT 15Z ON SATURDAY.

BEYOND 18Z SATURDAY...A WEAK COLD FRONT AND SEVERAL DISTURBANCES
IN THE WINDS ALOFT APPROACHING THE AREA WILL CREATE MORE NUMEROUS
SHRA/TSRA SUNDAY...WITH MVFR CIGS/VIS POSSIBLE IN ANY RAIN.
MODELS INDICATING THE FRONT WILL STALL OVER AREA...AND RAIN WILL
LINGER INTO MONDAY AS WELL WITH POTENTIAL FOR LIMITED CIGS/VIS IN
RAIN. BY TUESDAY CONDITIONS WL IMPROVE WITH GENERAL VFR EXPECTED
AS SFC HIGH PRES BUILDS INTO THE FA.

&&

.HYDROLOGY...
SLOW MVMNT OF THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS MAY
CREATE LCL FLOODING ISSUES. MDLS STILL SHOW HIGH PW VALUES IN THIS
MOIST AIRMASS. SITUATION WILL HAVE TO CONTINUE TO BE MONITORED
THRUOUT THE WEEKEND. CURRENTLY FLSBTV OUT FOR URBAN/SMALL STREAM
FOR N NY TSTORMS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JN
NEAR TERM...JN
SHORT TERM...JN
LONG TERM...TABER
AVIATION...TABER
HYDROLOGY...JN
Hazardous weather outlook, Jul 27, 12:04 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
104 PM EDT FRI JUL 27 2007

NYZ026>031-034-035-087-281100-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
104 PM EDT FRI JUL 27 2007

...SEVERE THUNDERSTORM WATCH 555 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL CONTINUE INTO
SATURDAY AND SUNDAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS ON SATURDAY AND SUNDAY ALONG A SLOW MOVING COLD FRONT.
ANY STORMS THAT DEVELOP WILL MOVE SLOWLY...AND PLENTIFUL MOISTURE
IN THE ATMOSPHERE WILL CONTRIBUTE TO THE HEAVY RAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING ACROSS NORTHERN NEW YORK.

VTZ001>012-016>019-281100-
GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-
LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
104 PM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL
AND NORTHERN VERMONT THROUGH THE REST OF THIS AFTERNOON. THE
PRIMARY THREAT FROM THESE STORMS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 40 MPH...AND BRIEF HEAVY DOWN POURS.
RAINFALL AMOUNTS COULD APPROACH ONE INCH IN THE HEAVIEST STORMS
ACROSS THE HIGHER TERRAIN OF NORTHERN AND CENTRAL VERMONT THROUGH
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL CONTINUE INTO
SATURDAY AND SUNDAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS ON SATURDAY AND SUNDAY ALONG A SLOW MOVING COLD FRONT.
ANY STORMS THAT DEVELOP WILL MOVE SLOWLY...AND PLENTIFUL MOISTURE
IN THE ATMOSPHERE WILL CONTRIBUTE TO THE HEAVY RAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND NORTHERN
VERMONT THROUGH THE REST OF THIS AFTERNOON.

In the hours before

Special weather statement, Jul 27, 1:33 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
233 PM EDT FRI JUL 27 2007

NYZ028-031-034-035-VTZ001-002-271930-
EASTERN ESSEX-WESTERN ESSEX-EASTERN CLINTON-WESTERN CLINTON-GRAND
ISLE-WESTERN FRANKLIN-
INCLUDING...PLATTSBURGH AND WILLSBORO
233 PM EDT FRI JUL 27 2007

AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS OVER SOUTHERN AND EASTERN
CLINTON COUNTY AS WELL AS CENTRAL AND EASTERN ESSEX COUNTY...MOVING
NORTHEAST AT 10 TO 15 MPH.

THE THUNDERSTORM WILL BE NEAR CUMBERLAND HEAD BY 250 PM...NEAR
BEEKMANTOWN BY 300 PM...NEAR POINT AU ROCHE BY 310 PM...NEAR ISLE LA
MOTTE...NORTH HERO BY 320 PM...NEAR ALBURGH DUNES STATE PARK AND
SOUTH ALBURGH BY 330 PM.

THESE CLUSTERS OF STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME...FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THE STRONGER
STORMS. THIS AMOUNT OF RAIN IN A SHORT PERIOD OF TIME...MAY CAUSE
MINOR LOW LYING AND POOR DRAINAGE FLOODING.

TABER
Special weather statement, Jul 27, 2:09 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
309 PM EDT FRI JUL 27 2007

VTZ001-002-005-006-008-009-016>018-272015-
LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN
ADDISON-WESTERN ADDISON-GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-
INCLUDING...BURLINGTON...ESSEX JUNCTION...SOUTH BURLINGTON...ST.
ALBANS...VERGENNES AND WINOOSKI
309 PM EDT FRI JUL 27 2007

AT 301 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS FROM BURTON ISLAND STATE PARK TO 10 MILES
WEST OF FERRISBURG...MOVING EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR ST. ALBANS...SOUTH BURLINGTON BY 320 PM...
NEAR VERGENNES...FERRISBURG BY 330 PM...NEAR WESTFORD...FAIRFAX BY
340 PM...NEAR FAIRFIELD...WILLISTON BY 350 PM...NEAR RICHMOND AND
JERICHO BY 400 PM.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS. IN ADDITION...YOU CAN EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWN POURS. RAINFALL AMOUNTS COULD
APPROACH ONE INCH IN THE HEAVIEST STORMS.

TABER
Local storm report, Jul 27, 2:16 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
316 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     3 NE SCHUYLER FALLS     44.66N 73.52W
07/27/2007                   CLINTON            NY   AMATEUR RADIO

            2 TO 3 FOOT DIAMETER TREE AND POWERLINES DOWNED. TIME
            ESTIMATED FROM RADAR

&&

NASH
Local storm report, Jul 27, 2:23 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
323 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             ELIZABETHTOWN           44.22N 73.60W
07/27/2007  E0.88 INCH       ESSEX              NY   LAW ENFORCEMENT

            HEAVY RAIN

&&

DONNYD
Local storm report, Jul 27, 2:27 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
327 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             ELLENBURG DEPOT         44.90N 73.80W
07/27/2007  E0.25 INCH       CLINTON            NY   CO-OP OBSERVER

&&

MB
Local storm report, Jul 27, 2:33 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
333 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     MORRISONVILLE           44.69N 73.55W
07/27/2007                   CLINTON            NY   FIRE DEPT/RESCUE

            CLINTON COUNTY FIRE CONTROL REPORTS WIND DAMAGE COUNTY
            WIDE. LAST REPORT CAME IN AROUND 315 PM.

&&

MB

The radar

The Burlington radar (KCXX), 2 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
July 27, 2:40 PM EST
Where
Chittenden County, Colchester
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
44.530, -73.150

Trees down across Stone road.

Thunderstorm Wind, Washington

When
July 27, 3:51 PM EST
Where
Washington County, Moretown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.250, -72.750

Tree and several large branches down across Route 100B.

Thunderstorm Wind, Addison

When
July 27, 5:30 PM EST
Where
Addison County, Ripton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.980, -73.030

Tree and several large branches downed across Natural Turnpike road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52586, 52588, 52590.